Several people suffering from fluoroquinolone toxicity have noted that horrible headaches and pressure in their head has been a symptom of fluoroquinolone toxicity. This comment simply sums up what others have said:
“How do you get rid of the head pressure? I can’t concentrate to read. It’s been 16 months, any tips please.”
Additionally, in the post, “Floxies vs. Normals Part 2” Betsy describes her post-flox headaches (and other painful conditions):
“Migraines before were painful. Migraines after are devastating and debilitating. The one I got while on Cipro was the most intense thing I’ve ever experienced. I’ve never had meningitis but the pressure and pain in my head was so excruciatingly painful that I can only imagine it must be similar. I’ve had infrequent migraines my entire life but the floxed ones truly devastate my body leaving me so weak as to be unable to function at all. There is no comparison.”
Unfortunately, these are not two isolated incidents. While not every “floxed” individual suffers from intense headaches (I didn’t), many do, and head pressure/headaches can be both devastating and under-acknowledged symptoms of fluoroquinolone toxicity.
Fluoroquinolones have been linked, through several studies, to pseudotumor cerebri syndrome (PTCS), which manifests as horrible headaches and head pressure. Chandler Marrs, founder of HormonesMatter.com describes PTCS as follows:
“Pseudotumor cerebri, also called intracranial hypertension, is a serious neurological condition marked by excessive cerebral spinal fluid (CSF) induced pressure in the skull. The increased CSF puts pressure around the brain mimicking symptoms of a stroke or a tumor, including severe headache, vision changes, even vision loss, synchronous pulsatile tinnitus (pulse based ringing in the ears described as a whooshing sound), and nausea. Many women (and men) who experience these symptoms are misdiagnosed with migraines or led to believe that it’s ‘all in their head’ – pun intended. If sufficient intracranial pressure builds up other symptoms develop including sharp nerve pain in the arms, legs, and back, severe neck stiffness, nausea/vomiting, numbness or tingling in hands, feet, and face, depression, exercise intolerance, and memory difficulties. These symptoms occur absent a tumor, hence the name pseudo or false tumor, and absent other disease processes.” (source)
A recent study published in the American Academy of Neurology, “Oral fluoroquinolones and risk of secondary pseudotumor cerebri syndrome: Nested case-control study” found that approximately 2,000 of the 6,000 cases of PTCS are related to fluoroquinolone use. That’s ONE THIRD of the cases of PTCS – a disabling and life-altering painful condition. The researchers found that the relative risk of PTCS is 5.6 times higher in recent recipients of fluoroquinolone antibiotics than in non users.
“I don’t know how to describe it other than “pressure”. It feels like my head could explode, and I especially feel this in my ears. It’s as if my ear drums are going to blow out with this too.”
She goes on to note that this fluoroquinolone toxicity symptom appears to be related to thyroid hormone and iodine homeostasis, and describes how differing levels of TH and iodine affected her symptoms. (The post, Fluoroquinolone Antibiotics and Thyroid Problems: Is there a Connection?, gives an overview of the connections between fluoroquinolones and thyroid problems.)
Also linked to in Intra-cranial Pressure and “Headaches” is a horrifying case-study of a 6-month old boy who was given nalidixic acid (the original precursor to the quinolone pharmacore) who suffered from “bulging fontanelle, papilloedema, widening of skull sutures, and vomiting” after being given naladixic acid for treatment of a urinary tract infection. The case-study was published in 1967. Instead of using naladixic acid, we now use fluoroquinolones, which are likely more dangerous than naladixic acid because fluorine was added to them specifically so that the drugs would more deeply penetrate tissues and cells.
Unfortunately, most doctors don’t link head pressure, intense headaches, PTCS, or migraines to fluoroquinolone use more than fifty years after the publishing of the case study noted above. The lack of recognition and connection is disheartening, to say the least. Perhaps with more studies, and more patient-advocates connecting the dots, more physicians will recognize the connections. If headaches, head pressure, migraines, or other related issues are fluoroquinolone toxicity symptoms for you, I suggest that you look at “Oral fluoroquinolones and risk of secondary pseudotumor cerebri syndrome: Nested case-control study” and that you give it to any physicians you’re working with. It is odd, and likely “unheard of” for most physicians and patients alike that fluoroquinolones can increase the risk of PTCS or other head-pressure related illnesses, but the connections are there and documented, and they should be recognized.
Connection – Post-fluoroquinolone headaches may be a result of cerebrospinal fluid leaks. Please see the post, Do Fluoroquinolones Cause Cerebrospinal Fluid Leaks?, for more information on the possible connections between fluoroquinolone toxicity and CFS leaks. Thank you.